High Wind, Quay County
- When
- May 16, 8:32 PM MST to 8:50 PM MST
- Where
- Quay County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
A fast-moving back door cold front produced widespread windy conditions across the portions of eastern New Mexico late on the 16th. As the front moved through Tucumcari a peak wind of 58 mph was reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A fast-moving back door cold front produced widespread windy conditions across the portions of eastern New Mexico late on the 16th. As the front moved through Tucumcari a peak wind of 58 mph was reported. Areas of blowing dust also occurred with visibilities as low as 3 miles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 16, 7:45 PM MST, 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 845 PM MDT FRI MAY 16 2014 .UPDATE... INCREASED SKY COVER FOR TONIGHT BASED ON RECENT SATELLITE AND MODEL TRENDS. LOOKS LIKE SOME CLEARING WILL OCCUR WEST OF THE CONTINENTAL DIVIDE LATE TONIGHT...BUT IT MAY COME TOO LATE TO ENABLE TEMPERATURES TO FALL TO THE PREVIOUSLY FORECASTED LOWS. SO...THIS UPDATE ALSO RAISED TEMPERATURES A FEW DEGREES IN MANY WESTERN LOCATIONS. COLD AIR ADVECTION WITH A BACK DOOR COLD FRONT MAY ACCOUNT FOR THE COOL READINGS ALREADY FORECAST ACROSS EASTERN AREAS. DIDNT TOUCH THOSE. THE FRONT HAS ARRIVED WITH STRONGER WINDS...SO WE ALSO STRENGTHENED WINDS ACROSS THE EAST AS THE FRONT PASSES TONIGHT. 44 && .PREV DISCUSSION...553 PM MDT FRI MAY 16 2014... .AVIATION... 00Z TAF CYCLE VFR CONDITIONS NEXT 24 HOURS. SOME MID AND PLENTY OF HIGH CLOUDS WILL CONTINUE THROUGHOUT THE EVENING AND OVERNIGHT. BREEZY EARLY EVENING WITH GUSTS AROUND 20 TO 25 KTS MOST TERMINALS. WINDS WILL DECREASE AFTER SUNSET MOST AREAS EXCEPT ACROSS THE EASTERN PLAINS. A COLD FRONT HAS REACHED THE FAR NE CORNER OF NM AND WILL CONTINUE SOUTH AND WEST THROUGH THE NIGHT. EXPECTING A WEAK TO MODERATE GAP WIND TO MAKE IT INTO THE RIO GRANDE VALLEY AROUND OR AFTER 06Z AT SAF...ABQ AND TO A LESSER DEGREE AEG. LOW LEVEL MOISTURE BEHIND THE FRONT WILL PRODUCE SOME LOW CLOUDS BUT EXPECT CIGS TO BE AROUND 040 AT LVS AND TCC..PROBABLY REMAINING VFR. 40 && .PREV DISCUSSION...255 PM MDT FRI MAY 16 2014... .SYNOPSIS... A WARM UPCOMING WEEKEND WILL TURN BREEZY IN A GENTLE COOLING TREND THROUGH MUCH OF THE FOLLOWING WORK WEEK. GUSTY WINDS AND DRY CONDITIONS WILL KEEP FIRE WEATHER CONCERNS ACTIVE FOR THE FIRST HALF OF THE UPCOMING WEEK...WITH SOME EASTERN PLAINS THUNDERSTORMS POSSIBLE FROM MIDWEEK ONWARD IN SEASONABLE TEMPERATURES. && .DISCUSSION... CURRENTLY...NORTHWEST FLOW OVERHEAD PUSHING A FEW CLOUDS OUT OF THE GREAT BASIN INTO NORTHERN NEW MEXICO THIS AFTERNOON IN AN OTHERWISE SUNNY PATTERN. SURFACE LOW REMAINS PARKED OVER SOUTHEAST COLORADO...WITH WEAK TROUGH EXTENDING SOUTHWARD TO THE TEXAS BIG BEND COUNTRY. MODELS...IN REASONABLE AGREEMENT ON THE BASIC TALE THROUGH THE UPCOMING WORK WEEK...AND INTO THE FOLLOWING WEEKEND. NORTHWEST FLOW OVERHEAD WILL BACK TO ZONAL THROUGH SATURDAY NIGHT...AND THEN TO SOUTHWEST BY SUNDAY NIGHT AS RIDGE FROM SOUTHERN CALIFORNIA TO THE SOUTHERN CANADIAN ROCKIES COLLAPSES EASTWARD INTO THE PLAINS STATES BY MONDAY MORNING. UPSTREAM CLOSED LOW MOVING ONSHORE IN THE PACIFIC NORTHWEST WILL DIG TO SOUTHERN CALIFORNIA TUESDAY AFTERNOON AND THEN ELONGATE FROM THE GREAT BASIN ACROSS WESTERN ARIZONA AND OUT INTO THE BAJA CALIFORNIA COASTAL WATERS. THIS FEATURE WILL MAKE SLOW PROGRESS EASTWARD THROUGH SATURDAY MORNING BEFORE OPENING INTO A WAVE ON SUNDAY AND TILTING POSITIVE OVER THE HEART OF NEW MEXICO. OVERNIGHT...A LITTLE WARMER OVERNIGHT COMPARED TO LAST NIGHT. SOME SPOTTY SHOWER AND THUNDERSTORM COVERAGE THIS EVENING FROM THE SANGRE DE CRISTO RANGE EAST TO THE TEXAS AND OKLAHOMA LINES...WITH COVERAGE MOSTLY REMAINING NORTH OF INTERSTATE 40...IN CLOSE PROXIMITY TO SURFACE LOW OVER COLORADO...AND UNDER MOST TURBULENT PORTION OF NORTHWEST WINDS ALOFT...AS COLD FRONT SLIDES SOUTHWARD OUT OF COLORADO INTO THE NORTHEAST QUADRANT OF THE STATE. EASTERN WINDS WILL BACK TO THE NORTHEAST AND EAST OVERNIGHT...WITH EASTERN GUSTS SQUIRTING THROUGH CENTRAL MOUNTAIN CHAIN GAPS OUT OVER THE RIO GRANDE VALLEY AFTER MIDNIGHT TONIGHT. SPEEDS SHOULD DROP OFF A FEW HOURS AFTER SATURDAY SUNRISE. FOR SATURDAY...CONTINUED TURBULENT NORTHWEST FLOW ALOFT AS COLD FRONT STALLS OVER THE EASTERN TIER OF THE STATE AND IS SCOURED BACK TO THE EAST THROUGH SATURDAY AFTERNOON. WARMING ELSEWHERE WILL PUSH DAYTIME HIGH TEMPERATURES 3 TO 8 DEGREES ABOVE MID MAY NORMALS...WITH TEMPERATURES CLOSER TO NORMAL IN THE COOLER AIR OVER THE EAST. NORTHEAST WILL GET ANOTHER ROUND OF SPOTTY THUNDERSTORM COVERAGE DURING THE DAY...AND INTO SATURDAY EVENING. WESTERLY BREEZES WILL KICK UP OVER THE NORTHERN MOUNTAINS SATURDAY AFTERNOON...WITH WIND DIRECTIONS BACKING SOUTHERLY OVER THE EASTERN PLAINS IN BREEZES OVER THE NORTHEAST HIGHLANDS. FOR SUNDAY...FLOW ALOFT BACKING TO ZONAL...AND THEN SHIFTING TO THE SOUTHWEST BY LATE SUNDAY. SURFACE TROUGH WILL DEEPEN RAPIDLY IN RESPONSE FORM NEBRASKA PANHANDLE DEEP INTO EASTERN NEW MEXICO. COOL EASTERN AIR WILL BE SCOURED OUT TO THE EAST...WITH ALL OF THE STATE RUNNING UNDER 5 TO 10 DEGREE WARM EXCURSIONS ABOVE MID MAY NORMALS. SOUTHWEST WINDS WILL RUN BREEZY STATEWIDE...AND WITH CONTINUED DRY CONDITIONS...FIRE WEATHER CONCERNS WILL START TO RAMP UP THROUGH THE AFTERNOON WITH A FIRE WEATHER WATCH IN PLACE TO COVER. OTHERWISE...SHOWER COVERAGE WILL REMAIN OFF TO THE EAST IN THE TEXAS AND OKLAHOMA PANHANDLE. FOR MONDAY...STRENGTHENING SOUTHWEST FLOW ALOFT IN ADVANCE OF NEXT PACIFIC NORTHWEST SYSTEM DIGGING INTO SOUTHERN CALIFORNIA. SURFACE TROUGH FROM WESTERN NEBRASKA ACROSS EASTERN NEW MEXICO INTO THE TEXAS BIG BEND COUNTRY WILL REMAIN STRONG. ANOTHER VERY DRY DAY FEATURING WINDY SOUTHWEST LOW LEVEL WINDS WILL PUT FIRE WEATHER ON CENTER STAGE PRETTY MUCH STATEWIDE. EASTERN TEMPERATURES WILL WARM TO 8 TO 15 DEGREES ABOVE MID MAY NORMALS...WITH 3 TO 8 WARM DEPARTURES ON TAP FOR THE WEST. OUTLOOK...TUESDAY THROUGH THURSDAY...COOLING TREND THROUGH THE PERIOD AS PACIFIC TROUGH OVER SOUTHERN CALIFORNIA TUESDAY DEEPENS THROUGH THURSDAY...PUSHING INCREASINGLY SOUTHERLY FLOW ALOFT OVER NEW MEXICO...AND BUILDING DRY LINE OVER THE EASTERN TIER WITH INCREASING ROBUSTNESS THROUGH THURSDAY. DECREASING WIND SPEEDS AND SOME MOISTURE PUSHING INTO THE EAST BY THURSDAY WILL HELP EASE FIRE WEATHER CONCERNS THAT WILL DOMINATE FORECAST ATTENTION ON TUESDAY AND WEDNESDAY. DRY LINE WILL GET THE FIRST OF THE STATE LINE THUNDERSTORMS GOING TO THE EAST OF A ROSWELL TO CLOVIS LINE TUESDAY EVENING...WITH COVERAGE AND INTENSITY EXPANDING STEADILY OVER THE EASTERN THIRD OF THE STATE BY THURSDAY. SHY && .FIRE WEATHER... CURRENTLY NORTHWEST FLOW ALOFT WITH A FEW TO SCATTERED CLOUD COVER ACROSS WEST AND CENTRAL AREAS. HIGH AND MID LEVEL CLOUDS WILL CONTINUE TO STREAM INTO THE STATE FROM THE WEST EXPANDING EAST AND SOUTHWARD INTO TONIGHT. A BACK DOOR COLD FRONT WILL MOVE ACROSS THE EASTERN PLAINS OVERNIGHT BRINGING CHANCES FOR PRECIPITATION ACROSS THE NORTHEAST CORNER OF THE STATE. AN EARLY MORNING GAP WIND IS ALSO EXPECTED WITH GUSTS TO 30 MPH INTO THE MIDDLE AND UPPER RIO GRANDE AREA. THIS FRONT WILL USHER IN HIGHER DEWPOINTS FROM THE CENTRAL MOUNTAIN CHAIN EASTWARD. OVERNIGHT RH RECOVERIES WILL VARY WIDELY ACROSS THE STATE WITH POOR RECOVERIES IN THE SOUTHWEST...FAIR RECOVERIES ACROSS THE NORTHWEST...CENTRAL AREAS AND IN THE SOUTHEAST...GOOD RECOVERIES ACROSS THE NORTHEAST. SOME LOW CLOUDS ARE ALSO POSSIBLE ACROSS AREAS IN THE CENTRAL AND NORTHEAST WHERE CLOUD CEILINGS ARE LOOKING TO LOWER INTO EARLY TOMORROW MORNING. NORTHWEST TO WEST FLOW WILL CONTINUE ALOFT INTO SATURDAY AS A RIDGE BUILDS INTO THE STATE. PRECIPITATION CHANCES CONTINUE ACROSS THE NORTHERN MOUNTAINS AND THE NORTHEAST CORNER OF THE STATE THROUGHOUT THE DAY WITH A SLIGHT CHANCE FOR ISOLATED RAIN SHOWERS WITH THE POTENTIAL FOR A THUNDERSTORM OR TWO. DAYTIME TEMPERATURES WILL BE WITHIN A DEGREE OR TWO ON EITHER SIDE OF FRIDAYS READINGS. TEMPERATURES WILL RANGE FROM 2 TO 8 DEGREES ABOVE NORMAL AREAWIDE. WINDS WILL BE BREEZY ACROSS THE WESTERN HIGHLANDS AS WELL AS THE CENTRAL AND NORTHEAST HIGHLANDS. WINDS WILL BE HIGHEST ALONG THE FRONT THROUGH THE MORNING HOURS BUT WILL INCREASE ELSEWHERE ACROSS THE NORTH AND WEST THROUGH THE AFTERNOON. HAINES VALUES OF 6 WILL BE PRESENT ACROSS MUCH OF WESTERN AND CENTRAL NEW MEXICO DECREASING THE FURTHER YOU GO EAST WITH EXTREME INSTABILITY ACROSS THE SOUTHWEST. MIN RH VALUES WILL BE IN THE SINGLE DIGITS WEST AND CENTRAL AND IN THE TEENS TO 20S IN THE NORTHEAST WITH GOOD VENTILATION AND MIXING HEIGHTS ALL AREAS. SUNDAY THE UPPER LEVEL RIDGE WILL BE CENTERED OVER THE STATE AND WILL BEGIN TO FLATTEN OUT WITH CONTINUED WEST FLOW ALOFT WHICH WILL SHIFT TO THE SOUTHWEST INTO THE AFTERNOON. OVERNIGHT RH RECOVERIES WILL AGAIN BE POOR IN THE SOUTHWEST... FAIR CENTRAL AND EAST AND EXCELLENT IN THE NORTHEAST. MORNING LOWS WILL BE TRENDING UP 2 TO 4 DEGREES. UPPER LEVEL WINDS INCREASE AHEAD OF AN UPPER LEVEL TROUGH THAT IS BEGINNING TO SLIDE DOWN THE PACIFIC COAST. WINDS WILL INCREASE BY EARLY AFTERNOON SUNDAY ALL AREAS WITH HIGHEST SPEEDS EXPECTED ACROSS MOUNTAIN TOP LEVEL AND HIGHER TERRAIN AREAS. DAYTIME HIGH TEMPERATURES WILL CONTINUE TO TREND UP WITH READINGS 6 TO 11 DEGREES ABOVE SEASONAL NORMAL. HAINES VALUES OF 6 WILL BE PRESENT AREAWIDE WITH MIN RH VALUES UNDER 15 PERCENT. BECAUSE OF THE ABOVE LISTED CONDITIONS HAVE ISSUED A FIRE WEATHER WATCH ACROSS MUCH OF WESTERN...CENTRAL AND EASTERN AREAS FOR THE AFTERNOON INTO EVENING HOURS SUNDAY. MONDAY AND TUESDAY THE UPPER LEVEL PATTERN WILL SHIFT TO A MORE SOUTHWEST FLOW AHEAD OF THE TROUGH. BOTH MONDAY AND TUESDAY ARE EXPECTED TO BE THE MORE CRITICAL FIRE WEATHER DAYS WITH SUPER HAINES/EXTREME INSTABILITY...STRONGER WINDS AND CONTINUED ABOVE NORMAL HIGH TEMPERATURES. HAVE HELD OF ISSUING ANYTHING AS OF YET FOR LATER SHIFTS TO TAKE INTO CONSIDERATION THOUGH AM CONFIDENT IN A PROLONGED CRITICAL FIRE WEATHER EVENT. INTO THE LATTER HALF OF NEXT WEEK POSITION AND STRENGTH OF CLOSED LOW/TROUGH IS STILL TO OUR WEST. MODELS ARE ADVERTISING AN UPTICK IN PRECIPITATION AND POSSIBLE CONVECTIVE ACTIVITY DURING THIS TIME ACROSS THE EASTERN PLAINS. 21 && .ABQ WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR THE FOLLOWING ZONES...NMZ103>108. && 44
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT FRI MAY 16 2014 NMZ501>540-171200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 600 AM MDT FRI MAY 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS WILL BE INCREASING SUNDAY AND MORESO MONDAY INTO TUESDAY AS AN UPPER LOW PRESSURE SYSTEM APPROACHES FROM THE WEST...WINDS STRENGTHEN AND MINIMUM HUMIDITIES FALL BELOW 10 PERCENT. THE SAME STORM SYSTEM MAY ALSO DRAW LOW LEVEL MOISTURE INTO THE EASTERN PLAINS BY THE MIDDLE OF NEXT WEEK...LEADING TO INCREASING CHANCES FOR THUNDERSTORMS. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507245.